Mtx and Nausea

I have been recently been diagnosed with PA and Mtx was mentioned but I am not on any meds yet. I have been reading the horror stories of people suffering with terrible nausea and stomach cramps etc. I am really scared about being put on this drug as it sounds like it could be an awful experience. Does everyone have this reaction when they take Mtx or is it that it just affects some people. I had a stomach operation a few years ago and my digestive system is just about ok but I do suffer with indigestion and constipation and I really would like to avoid any more complications. Any advice?

14 Replies

  • Definitely helps lots of people. I started on tablets but changed to injections because of nausea. It can be a really good drug to try. My top tip would be to be clear with doctors when and how you can get in touch with them. I can email my team whenever I have any concerns and they get back to me quickly which i find really reassuring. Good luck

  • Methotrexate is my best friend....

    Took a while to get used to, and have had a couple of little blips on the way, but now in my 6th year and it's still fine. And more importantly my RA is under control.

    If it's suggested to you, you could ask if you could go straight on to injections so that you bypass the stomach.

  • I agree with you helixhelix its also my best friend, am hoping to be in remission on my next appointment. my RA is under control too, mtx has given me back my life, I do take anti sickness tablets too amongst other drugs.

  • People's reactions vary. Some have very few side effects (or none), others have problems.

    I've been on MTX tablets for about 10 years now, at different doses, by itself and also along with other drugs. It can make me feel a little sick, but I make sure I take an anti-emetic tablet my GP prescribed, about 1/2 an hour before the MTX dose and I'm absolutely fine. Some people take it at night so they can sleep through any problems.

    I have never had any stomach cramps with it.

    Injections are available, that you give yourself at home. A lot of folk say they have less side effects with those. I was on them briefly to try to push my dose up but I had terrible nausea which anti-emetics didn't help. Judging by posts on here, I'm in a very small minority.

    The unfortunate thing about all these drugs is that everyone reacts differently & you have to try them out before you find out what they do to you. Untreated disease is a scarier prospect though.

    If you are really worried about side effects, make sure you talk this through with whoever you see about starting on medication. Maybe they could make sure you are given a prescription for an anti-emetic too, so you are prepared.

  • I have to say stop ready the horror stories, for most of us its a godsend medication that works well. And my only side effect was hair loss which the RA consultant said probably not the MTX lets do another blood test. That came back pernicious anaemia so began injections and no more hair loss. Honestly take on a full tum and never read the info, if your like me its not being well informed but scared witless. Even my GP said its actually nowhere near given in the doses that relate to chemo so like all medications until the body gets used to it you can get some very minor things but after a couple of weeks its fine. And in reality it does work well and in my case the options are limited as I take Riveroxaban a blood medication. The pain of my RA is such that I'd swallow broken glass if tomorrow the pain went so gimme the MTX..... lol

  • I was scared the first time I took MTX but all I got was a bit of a bloated sore stomach and slight nausea. This got better each week and now 3 months later I don't really get any side effects. I take 3 tablets in am after porridge and the remaining 3 after dinner at night. Everyone Is different but don't be too worried to try, as its a good drug which is effective for most people.

  • I started MTX four weeks ago and have had no side effects yet. I too was afraid of the side effects. So far so good:)

  • MTX has been my life saver, I've been on it for over 8 yrs (10 mg). Over the years I've been through a few of the side effects including nausea, hair loss etc. however personally for me MTX has been so good that I am willing to put up with a few of the side effects every once in awhile. To cope with the nausea I try not to take MTX over the weekend so I don't feel sick over the weekend and spoil my weekends. I also drink mint tea to cope with severe nausea. In addition I was also prescribed folic acid to take usually 2-3 days after MTX. This is all my personal experience with MTX and it's different for everyone. It's best to discuss with your consultant and Rheumy nurse any concerns you have.

    MTX side effects is different for everyone, every body copes differently with medication.

    Any concerns about any type of medication you have, make a note of your concerns, any specific questions regarding MTX and discuss it with the consultant at your next appointment. Often we go to appointments and forget to ask all these concerns/questions that we build up over time. So a list has always helped me in the past.

  • Just another couple of thoughts..... Are you reading about people taking MTX in cancer treatment size doses? Ours are a fraction of that. Also, try to remember that the mind is a very powerful thing. If you persuade yourself you're going to feel really sick then the chances are that you will. Usual practice is to start on a small dose - maybe about 1/2 of your target & build up gradually by 2.5mg every couple of weeks. That helps with side effects too.

  • I have probably got PsA too. On my 8th week of mtx, started on 10 mg now on 17.5 and despite being convinced I would go bald, get jaundiced and turn into a minion, I have been absolutely fine, no side effects at all really. Good luck with it all :)

  • Hi Mirren Thanks for the response. I think the problem is reading all the horror stories and think that it will happen to you. Have your symptoms subsided? I am not too worried about the hair I haven't got much left anyway!! It's just the nausea really, I never cope with it very well under normal circumstances. I had a steroid injection in the backside 3 days ago and although the swelling is reducing the pain is still pretty bad, I hope it improves over the next few days. I am going to get my meds in 7 days time, I had a phone call today from the hospital calling me in. My only problem is with PsA that although my Father only suffered from the bad skin, I have no bad skin or pitted fingernails which seems to be the main indicators, I hope they have diagnosed it correctly. Wishing you all the best.

  • I have been much like you - I don't have psoriasis but because my mum did, and I have DIP involvement the rheum I saw felt most likely PsA but possibly seroneg RA as I had pericarditis in January. To be honest I am getting slowly worse, but I think my steroid injection has worn off before mtx kicked in and I'm in a bit of a between phase, I did a bit too much this week and I am having a bit of a flare, first since steroid injection. My elbows wrists and feet are burning and feel really stiff. Make sure you take your folic acid, and try ginger for nausea, I only increased to 17.5 this week ( hands are still swollen and obv synovitis) and I felt a bit yucky on day after, but really not that bad. Compared to the 8 weeks of torture I endured before I saw rheum and got steroid, this is a walk in the park really :)

  • Oh and my steroid injection took about a week to kick in it was heaven when it did.

  • Thanks for the advice. I hope everything goes well for you and things improve. I am sure they will.

You may also like...